Digit effects produced by prenatal exposure to antiepileptic drugs
- Publication Type:
- Journal Article
- Teratology, 2000, 61 (4), pp. 277 - 283
- Issue Date:
Copyright Clearance Process
- Recently Added
- In Progress
- Closed Access
This item is closed access and not available.
The hypothesis tested was that digit anomalies among individuals exposed in utero to antiepileptic drugs (AED) are best identified by a systematic search, including radiographs and dermatoglyphics, rather than relying only on visual inspection. A systematic search was made for five types of digit abnormalities in 46 AED-exposed individuals ages 5-29 years in comparison with controls: visible anomalies, size of fingernails, dermal ridge patterns, length of metacarpals and phalanges, and qualitative changes in the distal phalanges. Among the AED-exposed, nail size was not decreased. However, there was a 10.8% frequency of digit anomalies, a 12% frequency of three or more arch patterns, and significant shortening and qualitative changes in the distal phalanges, all of which are consistent with the fetal effects of AED. Among the 42 individuals who underwent all evaluations, 14.3% had two or more of these abnormalities, most of which would not be identified by clinical inspection. This frequency is much higher in these AED-exposed individuals than in the general population. Radiographs in 13 individuals over a period of several years showed that the changes in the phalanges and metacarpals persisted. (C) 2000 Wiley-Liss, Inc.
Please use this identifier to cite or link to this item: